Rectifiability of Self-Contracted Curves in the Euclidean Space and Applications


It is hereby established that, in Euclidean spaces of finite dimension, bounded self-contracted curves have finite length. This extends the main result of Daniilidis et al. (J. Math. Pures Appl. 94:183–199, 2010) concerning continuous planar self-contracted curves to any dimension, and dispenses entirely with the continuity requirement. The proof borrows heavily from a geometric idea of Manselli and Pucci (Geom. Dedic. 38:211–227, 1991) employed for the study of regular enough curves, and can be seen as a nonsmooth adaptation of the latter, albeit a nontrivial one. Applications to continuous and discrete dynamical systems are discussed: continuous self-contracted curves appear as generalized solutions of nonsmooth convex foliation systems, recovering a hidden regularity after reparameterization, as a consequence of our main result. In the discrete case, proximal sequences (obtained through implicit discretization of a gradient system) give rise to polygonal self-contracted curves. This yields a straightforward proof for the convergence of the exact proximal algorithm, under any choice of parameters.

This is a preview of subscription content, log in to check access.

Fig. 1


  1. 1.

    Bolte, J., Daniilidis, A., Ley, O., Mazet, L.: Characterizations of Łojasiewicz inequalities: subgradient flows, talweg, convexity. Trans. Am. Math. Soc. 362, 3319–3363 (2010)

    Article  MATH  MathSciNet  Google Scholar 

  2. 2.

    Brézis, H.: Opérateurs maximaux monotones et semi-groupes de contractions dans les espaces de Hilbert. North-Holland Mathematics Studies, vol. 5. North-Holland, Amsterdam (1973)

    Google Scholar 

  3. 3.

    Burago, D., Burago, Y., Ivanov, S.: A Course in Metric Geometry. Graduate Studies in Mathematics, vol. 33. American Mathematical Society, Providence (2001)

    Google Scholar 

  4. 4.

    Combettes, P., Pennanen, T.: Proximal methods for cohypomonotone operators. SIAM J. Control Optim. 43, 731–742 (2004)

    Article  MATH  MathSciNet  Google Scholar 

  5. 5.

    Daniilidis, A., Garcia Ramos, Y.: Some remarks on the class of continuous (semi-)strictly quasiconvex functions. J. Optim. Theory Appl. 133, 37–48 (2007)

    Article  MATH  MathSciNet  Google Scholar 

  6. 6.

    Daniilidis, A., Ley, O., Sabourau, S.: Asymptotic behaviour of self-contracted planar curves and gradient orbits of convex functions. J. Math. Pures Appl. 94, 183–199 (2010)

    Article  MATH  MathSciNet  Google Scholar 

  7. 7.

    Giannotti, C., Spiro, A.: Steepest descent curves of convex functions on surfaces of constant curvature. Isr. J. Math. 191, 279–306 (2012)

    Article  MATH  MathSciNet  Google Scholar 

  8. 8.

    Güler, O.: On the convergence of the proximal point algorithm for convex minimization. SIAM J. Control Optim. 29, 403–419 (1991)

    Article  MATH  MathSciNet  Google Scholar 

  9. 9.

    Kurdyka, K.: On gradients of functions definable in o-minimal structures. Ann. Inst. Fourier 48, 769–783 (1998)

    Article  MATH  MathSciNet  Google Scholar 

  10. 10.

    Lemaire, B.: About the convergence of the proximal method. In: Advances in Optimization, Lambrecht, 1991. Lecture Notes in Econom. and Math. Systems, vol. 382, pp. 39–51. Springer, Berlin (1992)

    Google Scholar 

  11. 11.

    Łojasiewicz, S.: Une propriété topologique des sous-ensembles analytiques réels. In: Les Équations aux Dérivées Partielles, pp. 87–89. Éditions du centre National de la Recherche Scientifique, Paris (1963)

    Google Scholar 

  12. 12.

    Longinetti, M., Manselli, P., Venturi, A.: On steepest descent curves for quasiconvex families in \(\mathbb{R}^{n}\). Preprint, 29 pp. (2013). arXiv:1303.3721

  13. 13.

    Manselli, P., Pucci, C.: Uniqueness results for evolutes and self-evolvents. Boll. Unione Mat. Ital., A 5, 373–379 (1991) (in Italian)

    MATH  MathSciNet  Google Scholar 

  14. 14.

    Manselli, P., Pucci, C.: Maximum length of steepest descent curves for quasi-convex functions. Geom. Dedic. 38, 211–227 (1991)

    Article  MATH  MathSciNet  Google Scholar 

  15. 15.

    Martinet, B.: Régularisation d’inéquations variationnelles par approximations successives. Rev. Fr. Inform. Rech. Oper. 4, 154–158 (1970)

    MATH  MathSciNet  Google Scholar 

  16. 16.

    Palis, J., De Melo, W.: Geometric Theory of Dynamical Systems. An Introduction. Springer, New York (1982). (Translated from the Portuguese by A. K. Manning)

    Google Scholar 

  17. 17.

    Rockafellar, R.T., Wets, R.: Variational Analysis. Grundlehren der Mathematischen Wissenschaften, vol. 317. Springer, Berlin (1998)

    Google Scholar 

Download references


The first author acknowledges support of the grants MTM2011-29064-C01 (Spain) and FONDECYT 1130176 (Chile) and thanks Jerome Bolte and Joel Benoist for useful discussions. The third author is partially supported by grant MTM2009-07848 (Spain). The second and fourth authors are partially supported by the ANR project GEOMETRYA (France). Part of this work has been realized during a research stay of the third author at the Université Paris Diderot (Paris 7) and Laboratory Jacques Louis Lions. The stay was supported by the program “Research in Paris” offered by the Ville de Paris (Mairie de Paris). This author thanks the host institution and Ville de Paris for its hospitality.

Author information



Corresponding author

Correspondence to G. David.

Additional information

Research of A.D. supported by the grant MTM2011-29064-C01 (Spain) and by the FONDECYT Regular Grant No. 1130176 (Chile).

Communicated by Steven G. Krantz.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Daniilidis, A., David, G., Durand-Cartagena, E. et al. Rectifiability of Self-Contracted Curves in the Euclidean Space and Applications. J Geom Anal 25, 1211–1239 (2015).

Download citation


  • Self-contracted curve
  • Rectifiable curve
  • Convex foliation
  • Secant
  • Self-expanded curve
  • Proximal algorithm

Mathematics Subject Classification

  • 53A04
  • 37N40
  • 49J52
  • 49J53
  • 52A10
  • 65K10